Alert archive / Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 75, NWS Wakefield, VA

May 13, 2000Fluvanna County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at May 13, 2000, 6:15 PM EDT for Fluvanna County, Virginia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 13, 2000, 6:15 PM EDT (22:15 UTC)
Expired
May 13, 2000, 7:00 PM EDT
In force
45 min
Issued by
NWS Wakefield, VA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Fluvanna County, VA

The radar

The Sterling radar (KLWX), 150 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 5:15 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2000-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 357 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2000-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
357 J/kg
Mixed-layer CIN
-247 J/kg
Mixed-layer LCL
986 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

255 
WUUS51 KAKQ 132219
SVRAKQ
VAC065-132300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
615 PM EDT SAT MAY 13 2000

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FLUVANNA COUNTY IN CENTRAL VIRGINIA

* UNTIL 700 PM EDT

* AT 615 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF SCOTTSVILLE...OR ABOUT OVER
  ESMONT...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
  SCOTTSVILLE AT 625 PM EDT
  ANTIOCH AT 635 PM EDT
  NAHOR AND CENTRAL PLAINS AT 640 PM EDT
  PALMYRA AND LAKE MONTICELLO AT 645 PM EDT
  KENTS STORE AND TROY AT 650 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF DIMES.
  WINDS UP TO 60 MILES AN HOUR.



LAT...LON 3784 7875 3775 7855 3772 7820 3789 7805
          3802 7828

$$

SHADE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 5:30 PM EDT, 45 minutes earlier.

Area forecast discussion, May 13, 5:30 PM EDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 PM EDT SAT MAY 13 2000

UPDATED ZONE FORECASTS TO INCLUDE SEVERE THUNDERSTORM WATCH UNTIL
10 PM FOR WESTERN HALF AKQ CWA.

.AKQ...SMALL CRAFT ADVISORY CHES BAY SOUTH OF SMITH POINT AND
       ATLC CSTL WTRS FENWICK ISL TO CURRITUCK BEACH LIGHT.

CULLEN

In the hours before

Special weather statement, May 13, 5:15 PM EDT, 1 hour before
VAZ048-049-060>076-079-080-140200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD, VA
515 PM EDT SAT MAY 13 2000

...SEVERE THUNDERSTORM WATCH 290 IN EFFECT UNTIL 10 PM...

THE SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE FOLLOWING
COUNTIES IN CENTRAL AND SOUTHERN VIRGINIA:

AMELIA                APPOMATTOX             BRUNSWICK
CAROLINE              CHESTERFIELD           CUMBERLAND
DINWIDDIE             ESSEX                  FLUVANNA
GOOCHLAND             HANOVER                HENRICO
KING AND QUEEN        KING WILLIAM           LOUISA
LUNENBURG             MECKLENBURG            NOTTOWAY
POWHATAN              PRINCE EDWARD          RICHMOND
WESTMORELAND

AND THE FOLLOWING INDEPENDENT CITIES:

RICHMOND

STAY TUNED TO NOAA WEATHER RADIO AND/OR LOCAL MEDIA FOR LATER
STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

CULLEN

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 6:43 PM EDTFlash Flood WarningAKQFauquier, Rappahannock2 hr
May 13, 6:55 PM EDTSevere Thunderstorm WarningAKQLouisa45 min
May 13, 7:03 PM EDTSevere Thunderstorm WarningAKQFluvanna32 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.